Illinois, 2011Flash Flood and Hail in Illinois, May 29, 2011
May 29, 2011 · NWS DVN · 11 events in 6 counties and zones
A warm front stretching from southwest Kansas to northern Ohio pushed humid air into eastern Iowa, northeast Missouri, and northwest Illinois during the early morning hours of May 29. Widespread dense fog developed from eastern Iowa to central Wisconsin with visibilities less than a quarter of a mile in many locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $106,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front stretching from southwest Kansas to northern Ohio pushed humid air into eastern Iowa, northeast Missouri, and northwest Illinois during the early morning hours of May 29. Widespread dense fog developed from eastern Iowa to central Wisconsin with visibilities less than a quarter of a mile in many locations. By mid morning, showers and thunderstorms developed as the warm front lifted into the region. Heavy rains of over an inch fell at Parnell, Keosauqua, Annawan, Morrison, Erie and the Davenport Municipal Airport. In addition to the heavy rain, some storms produced large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 29, 4:55 AM CST, 4 hours 45 minutes earlier.
Area forecast discussion, May 29, 4:55 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 AM CDT SUN MAY 29 2011
.UPDATE...
FOG HAS CONTINUED TO EXPAND AND THICKEN. WITH WIDESPREAD VISBYS
AT OR BELOW 1/4SM...HAVE ISSUED A DENSE FOG ADVISORY OVER ALL BUT
THE FAR SOUTH TO SOUTHWEST TIER OF COUNTIES RUNNING TIL 9 AM.
OTHERWISE...MONITORING LARGE AREA OF SCATTERED THUNDERSTORMS
ACROSS SOUTHEAST NEB AND SW IA OCCURRING ON EDGE OF STEEPER MID
LEVEL LAPSE RATES AND NOSE OF 50 KT JET AT 850 MB. THESE HAVE
SHOWN A TREND OF BECOMING BETTER ORGANIZED...FROM INITIAL NUMEROUS
SCATTERED CELLS IN IN SE NEB...INTO MORE OF A MCS OVER THE PAST
HOUR. AT THE PRESENT RATE...THUNDERSTORMS SHOULD REACH THE
WESTERN AND SW FORECAST AREA COUNTIES AROUND 730 AM.
&&
.AVIATION...
VLIFR CONDITIONS HAVE BECOME WIDESPREAD. AT 10Z ALL TAF SITES WERE
BOTTOMING OUT AT 1/4SM AND VV001. THESE CONDITIONS WILL ONLY
SLOWLY IMPROVE OVER THE NEXT SEVERAL HOURS. AT THE SAME
TIME...A COMPLEX OF THUNDERSTORMS OVER SW AND CENTRAL IA WILL
OVERSPREAD THE AREA. MORE PRECISE TIMING OF THUNDERSTORMS WILL BE
OUT IN 12Z FORECASTS. OVERALL TRENDS WITH TIMING OF THE ADVANCING
WARM FRONT SUGGEST CONDITIONS WILL IMPROVE TO IFR ROUGHLY BY
18Z...THEN MVFR BY MID TO LATE AFTERNOON. VFR CONDITIONS WILL THEN
PREVAIL TONIGHT INTO MONDAY MORNING WITH SURFACE WINDS BECOMING
SOUTH AROUND 10 TO 15KTS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
MUSCATINE-SCOTT-WASHINGTON.
IL...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BUREAU-
CARROLL-HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK
ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...NONE.
&&
SHEETSHazardous weather outlook, May 29, 3:41 AM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 AM CDT SUN MAY 29 2011
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
441 AM CDT SUN MAY 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
DENSE FOG WITH VISIBILITIES BELOW A QUARTER MILE AT TIMES WILL
AFFECT PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS UNTIL MID
MORNING.
THUNDERSTORMS ARE LIKELY TODAY AS A WARM FRONT LIFTS NORTH THROUGH
THE REGION AND THE STORM PREDICTION CENTER HAS PLACED A SLIGHT
RISK FOR SEVERE STORMS ACROSS THE ENTIRE OUTLOOK AREA. SCATTERED
THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE AREA EARLY THIS
MORNING. THE PRIMARY RISK FROM THESE STORMS WILL BE LARGE HAIL AND
HEAVY DOWNPOURS. ADDITIONAL STORMS WILL BE POSSIBLE FROM LATE
MORNING THROUGH THE AFTERNOON...MAINLY NORTH OF A LINE FROM
FAIRFIELD TO MONMOUTH. SOME OF THESE STORMS MAY BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS.
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HEAT INDEX VALUES OF 90 TO 95 DEGREES ARE LIKELY ACROSS MUCH OF
THE OUTLOOK AREA ON MONDAY. IN ADDITION... WINDY CONDITIONS ARE
LIKELY MONDAY AFTERNOON. A FEW LOCATIONS WEST OF THE MISSISSIPPI
RIVER COULD SEE WINDS SUSTAINED FROM THE SOUTH AT NEAR 30 MPH AT
TIMES... WITH GUSTS TO AROUND 40 MPH POSSIBLE.
THERE IS A CHANCE OF THUNDERSTORMS LATE MONDAY NIGHT AND TUESDAY
WITH THE PASSAGE OF A WEAK COLD FRONT. THE THREAT FOR SEVERE
WEATHER APPEARS LOW AT THIS TIME.
PERIODIC CHANCES OF THUNDERSTORMS WILL RETURN THE LATTER HALF OF
THE WEEK INTO NEXT WEEKEND. IT IS TOO EARLY TO DETERMINE THE
POTENTIAL FOR SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SHEETS/MCCLURE
In the hours before
Local storm report, May 29, 9:17 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1017 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM HEAVY RAIN 3 WSW BONAPARTE 40.68N 91.85W
05/29/2011 M0.75 INCH VAN BUREN IA TRAINED SPOTTER
RAINFALL IN PAST 30 MINUTES
&&
TASLocal storm report, May 29, 9:19 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1019 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM TSTM WND GST MUSCATINE 41.42N 91.07W
05/29/2011 M49 MPH MUSCATINE IA AWOS
AND HEAVY RAIN
&&
TASLocal storm report, May 29, 9:23 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1023 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND DMG SOLON 41.81N 91.49W
05/29/2011 JOHNSON IA LAW ENFORCEMENT
*** 1 INJ *** NUMEROUS TREES DOWN. INJURY REPORTED DUE TO
FALLING TREE NEAR LAKE MACBRIDE.
&&
ERVINLocal storm report, May 29, 9:27 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1027 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM HEAVY RAIN 3 SE ANNAWAN 41.37N 89.87W
05/29/2011 M1.25 INCH HENRY IL TRAINED SPOTTER
RAINFALL OF 1.25 INCHES IN THE PAST HOUR.
&&
HAASELocal storm report, May 29, 9:32 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1032 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM HAIL 3 NNE CHARLIE HEATH MEM 40.61N 91.87W
05/29/2011 M0.25 INCH VAN BUREN IA TRAINED SPOTTER
1028 AM TSTM WND DMG WHEATLAND 41.83N 90.84W
05/29/2011 CLINTON IA PUBLIC
18 INCH DIAMETER TREE BLOWN DOWN
1028 AM TSTM WND GST WHEATLAND 41.83N 90.84W
05/29/2011 E70 MPH CLINTON IA TRAINED SPOTTER
&&
TASLocal storm report, May 29, 9:33 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1033 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 AM HEAVY RAIN WNW PARNELL 41.58N 92.01W
05/29/2011 M1.10 INCH IOWA IA TRAINED SPOTTER
RAINFALL OF 1.10 INCHES IN PAST HOUR. SOME STREETS
FLOODED.
&&
HAASEEvent by event
9 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Rock Island
- When
- May 29, 9:40 AM CST
- Where
- Rock Island County, 0.76 mi E of (Mli) Quad City Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.449, -90.505
A 60 mph wind gust was measured by the ASOS at the Quad City Airport in Moline, IL at 1040 am CDT May 29.
Thunderstorm Wind, Rock Island
- When
- May 29, 9:40 AM CST
- Where
- Rock Island County, 1.25 mi WSW of Milan
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $200
- Reported by
- Trained Spotter
- Coordinates
- 41.440, -90.590
Wind gusts estimated to be 60 mph blew a trampoline across a street into a neighbor's house about 3 miles south southwest of Rock Island, IL at 1040 am CDT May 29.
Thunderstorm Wind, Rock Island
- When
- May 29, 9:40 AM CST
- Where
- Rock Island County, 0.59 mi SE of Rock Is
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.493, -90.573
Wind gusts estimated to be 60 mph blew a large tree down across 18th Ave in Rock Island, IL around 1040 am CDT May 29.
Thunderstorm Wind, Rock Island
- When
- May 29, 9:45 AM CST
- Where
- Rock Island County, 0.86 mi NW of Blackhawk State Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.480, -90.580
Wind gusts estimated to be 60 mph blew down several large tree branches in Rock Island, IL at 1045 am CDT May 29.
Flash Flood, Henry
- When
- May 29, 9:45 AM CST to 10:45 AM CST
- Where
- Henry County, 2.6 mi W of Alpha to Alpha
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.200, -90.430
Heavy rains resulted in some flash flooding in the Alpha, IL area during the late morning and early afternoon of May 29. The flood waters were flowing over Oxford Road near Alpha.
Thunderstorm Wind, Henry
- When
- May 29, 9:50 AM CST
- Where
- Henry County, 1.12 mi SE of Cambridge
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.287, -90.187
Wind gusts estimated to be 65 mph snapped a power pole in half just south of Cambridge, IL around 1050 am CDT May 29.
Hail, Henderson
- When
- May 29, 9:55 AM CST
- Where
- Henderson County, 5.47 mi WSW of Lomax
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.640, -91.160
Quarter sized hail fell in Dallas City, IL at 1055 am CDT May 29.
Thunderstorm Wind, Whiteside
- When
- May 29, 10:13 AM CST
- Where
- Whiteside County, 0.69 mi N of Erie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -90.080
Wind gusts estimated to be 60 mph were observed in Erie, IL at 1113 am CDT May 29.
Thunderstorm Wind, Bureau
- When
- May 29, 10:18 AM CST
- Where
- Bureau County, 0.69 mi N of Yorktown
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 41.580, -89.850
Wind gusts estimated to be 70 mph flattened a pole barn, damaged some grain bins, blew a tree down, and moved an irrigator at a farm just north of Yorktown, IL at 1118 am CDT May 29.
Thunderstorm Wind, Putnam
- When
- May 29, 10:40 AM CST
- Where
- Putnam County, 0.69 mi S of Granville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.260, -89.230
Wind gusts estimated to be 75 mph blew down some trees and power lines in Granville, IL at 1140 am CDT May 29.
Thunderstorm Wind, Putnam
- When
- May 29, 10:40 AM CST
- Where
- Putnam County, 0.69 mi S of Granville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.260, -89.230
Wind gusts estimated to be 75 mph were observed in Granville, IL at 1140 am CDT May 29.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Michigan, May 29, 20112 injured · $30 million · EF0 · 8 events
- Hail and Damaging Winds in Iowa, May 29, 20111 death · $15,000 · 1 in hail · 13 events
- Heat in Mississippi, May 29, 20111 death · 1 event
- Hail and Damaging Winds in Ohio, May 29, 20115 injured · $526,000 · 1.75 in hail · 18 events
- Tornado and Damaging Winds in Michigan, May 29, 2011$233,000 · EF1 · 35 events
- Wildfire in Texas, May 29 to 30, 20113 injured · $800,000 · 1 event
- Hail and Damaging Wind in Kansas, May 29, 2011$1.1 million · 2 in hail · 10 events
- Flash Flooding and Flooding in Illinois, May 29, 2011$555,000 · 1 in hail · 17 events
- Wildfire in Texas, May 29 to 30, 2011$800,000 · 1 event
- Damaging Winds in New York, May 29, 2011$184,000 · 56 kt wind · 19 events
- Hail and Damaging Wind in Nebraska, May 29, 2011$365,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Iowa, May 29, 2011$148,000 · 1.5 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317093, 317096, 317098, 317099, 317120, 317102, 317104, 317283, 317286, 317288, 317289.